Alert archive / Nebraska / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 269, NWS North Platte, NE

August 2, 2004Sheridan County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Aug 2, 2004, 8:20 PM MDT for Sheridan County, Nebraska. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2004, 8:20 PM MDT (02:20 UTC)
Expired
Aug 2, 2004, 9:15 PM MDT
In force
55 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

County Sheridan County, NE

The radar

The Rapid City radar (KUDX), 148 km from the middle of the area, began a volume at 02:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 2.3 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2004-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 603 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2004-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
603 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
2685 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
160 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 030220
SVRLBF
NEC161-030315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
820 PM MDT MON AUG 2 2004

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SHERIDAN COUNTY IN THE PANHANDLE OF NEBRASKA

* UNTIL 915 PM MDT

* AT 816 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 16 MILES NORTHWEST OF RUSHVILLE...AND MOVING EAST
  AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  8 MILES NORTH OF CLINTON AROUND 915 PM MDT

LAT...LON 4298 10211 4298 10278 4262 10277 4261 10209

$$

POWER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 4:14 PM MDT, 4 hours 6 minutes earlier.

Area forecast discussion, Aug 2, 4:14 PM MDT, 4 hours 6 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
514 PM CDT MON AUG 2 2004

ZONES UPDATED TO INCLUDE SEVERE THUNDERSTORM WATCH NUMBER 691 FOR
NORTH CENTRAL ZONES.

.PREVIOUS DISCUSSION...
FOR TONIGHT...CANT IGNORE THE TROPICAL PLUME FEEDING ACROSS THE
ROCKIES PER SATELLITE.  ATM IS STRONGLY CAPPED SUGGESTING ELEVATED
SHRA/TSTM ACTIVITY WILL DEVELOP TONIGHT.  ANOTHER CHC OF PCPN
DEVELOPS TUE AFTN AS BACK FRONT MOVES IN AND THE ATM GOES
INTO A TRANSITION PHASE.

ATM WILL TRANSITION FROM A SOMEWHAT ZONAL HEAT WAVE PATTERN TO
A STRONG NORTHWEST FLOW.  DEEP GREAT LAKES UPPER LOW WILL SEND A BACK
DOOR COLD FRONT THRU FCST AREA WHICH WILL BE IN PLACE THROUGH 120HRS.
MEANWHILE...PAC LOW CONTINUES ANCHORED OFF THE WEST COAST.
ESSENTIALLY ATM WILL GO INTO A BLOCKED PATTERN WITH FCST AREA IN A
NORTHWEST FLOW ALOFT AND SRLY RETURN FLOW AT THE SFC.  THIS SUGGESTS
A TURN TOWARD A MORE ACTIVE RAINFALL PATTERN.  ETA INDICATES 1 OR
MORE MCSS WILL FORM THROUGH 84HR.  THE GFS IS LARGELY SILENT
RAINWISE WITH THIS FEATURE.

THE HIGHER RESOLUTION ETA GENERALLY PERFORMS BETTER IN THIS SITUATION
SO USED THAT MODEL THRU 84HRS. DURING THE 84 TO 120 HR TIME PERIOD...
GENERALLY LEFT THE FCST DRY AND FOCUSED MORE ON TEMPERATURES WHICH
WILL PRESUMABLY TREND DOWNWARD INTO THE 80S FOR MAX TEMPS.  GFS SEEMS
TO BE HAVING BOUNDARY LAYER ISSUES...TOO MOIST...NO REASONABLE
DIURNAL HEATING CYCLE...ETC.

BEYOND 120HR...GFS SHOWING RUN TO RUN PROBLEMS SO THE FCST IS
BASICALLY CLIMO.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...SEVERE THUNDERSTORM WATCH ZONES
006>010-026>029-038.

&&

CDC/TLK
Hazardous weather outlook, Aug 2, 2:10 PM MDT, 6 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
310 PM CDT MON AUG 2 2004

NEZ004>010-022>029-035>038-056>059-069>071-094-031100-
ARTHUR-BLAINE-BOYD-BROWN-CHASE-CUSTER-DEUEL-EASTERN CHERRY-FRONTIER-
GARDEN-GARFIELD-GRANT-HAYES-HOLT-HOOKER-KEITH-KEYA PAHA-LINCOLN-
LOGAN-LOUP-MCPHERSON-PERKINS-ROCK-SHERIDAN-THOMAS-WESTERN CHERRY-
WHEELER-
INCLUDING THE CITIES OF...AINSWORTH...ARNOLD...ARTHUR...BASSETT...
BIG SPRINGS...BREWSTER...BROKEN BOW...BURWELL...CHAPPELL...CURTIS...
GORDON...GRANT...HAY SPRINGS...HAYES CENTER...IMPERIAL...MULLEN...
NORTH PLATTE...ONEILL...OGALLALA...OSHKOSH...RUSHVILLE...SPENCER...
SPRINGVIEW...STAPLETON...TAYLOR...THEDFORD...TRYON AND VALENTINE
310 PM CDT MON AUG 2 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT...MAINLY
NORTH OF A LINE FROM HAY SPRINGS IN SHERIDAN COUNTY...TO BROKEN
BOW IN CUSTER COUNTY. THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
EVENING ACROSS SOUTH DAKOTA...THEN PUSH SOUTHEAST ACROSS THE
SLIGHT RISK AREA. LARGE HAIL AND DAMAGING WINDS WILL BE THE
PRIMARY THREAT. FURTHER SOUTHWEST THERE IS THE POTENTIAL FOR
GENERAL THUNDERSTORM DEVELOPMENT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SATURDAY

AFTERNOON AND NIGHTTIME THUNDERSTORMS ARE EXPECTED TUESDAY AND
WEDNESDAY AS A FRONT SETTLES INTO CENTRAL AND WESTERN NEBRASKA.
SEVERE THUNDERSTORMS ARE ALSO POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT OVER PORTIONS OF NORTH
CENTRAL NEBRASKA...AND DURING THE LATE AFTERNOON INTO THE OVERNIGHT
HOURS OF TUESDAY AND WEDNESDAY.

MASEK

In the hours before

Local storm report, Aug 2, 4:39 PM MDT, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
539 PM CDT MON AUG 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0528 PM     HEAVY RAIN       11 NNE BASSETT          42.73N 99.45W
08/02/2004  0.00 INCH        ROCK               NE   LAW ENFORCEMENT

            HEAVY RAINFALL WASHED OUT COUNTY ROADS 12 N AND 5 E OF
            BASSETT. PEA SIZED HAIL WAS ALSO REPORTED.

&&

CDH
Local storm report, Aug 2, 5:33 PM MDT, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
633 PM CDT MON AUG 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             5 SE SPRINGVIEW         42.77N 99.68W
08/02/2004  1.00 INCH        KEYA PAHA          NE   TRAINED SPOTTER

            DIME TO QUARTER SIZE HAIL.

&&

CDH
Special weather statement, Aug 2, 7:21 PM MDT, 59 minutes before
NEZ006>010-026>029-038-030215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
821 PM CDT MON AUG 2 2004

...SEVERE THUNDERSTORM WATCH NUMBER 691 HAS BEEN CANCELLED FOR THE
FOLLOWING COUNTIES...

IN NORTH CENTRAL NEBRASKA...
KEYA PAHA...BOYD...BROWN...ROCK...HOLT...BLAINE...LOUP...
GARFIELD...WHEELER...AND CUSTER COUNTIES.

THERE REMAINS A SLIGHT CHANCE FOR THUNDERSTORMS OVERNIGHT WITH NO
ADDITIONAL SEVERE WEATHER ANTICIPATED AT THIS TIME.

STAY TUNED TO NOAA WEATHER RADIO AND LOCAL MEDIA CONTACTS FOR THE
LASTEST SEVERE WEATHER INFORMATION.

TLK

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 8:38 PM MDTTornado WarningLBFCherry, Sheridan22 min
Aug 2, 9:00 PM MDTTornado WarningLBFCherry30 min
Aug 2, 10:59 PM MDTSevere Thunderstorm WarningLBFHolt61 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.